Alert archive / Iowa / Severe Thunderstorm Warnings in 2016
Severe Thunderstorm Warning 222, NWS Omaha, NE
NWS Omaha, NE issued this severe thunderstorm warning at Aug 23, 2016, 10:01 PM CDT for Douglas County, Sarpy County, Washington County, Nebraska; 4 counties in Iowa. It was in force for 29 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Aug 23, 2016, 10:01 PM CDT (03:01 UTC)
- Expired
- Aug 23, 2016, 10:30 PM CDT
- In force
- 29 min
- Issued by
- NWS Omaha, NE
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Harrison County, IA, Mills County, IA, Pottawattamie County, IA, Shelby County, IA, Douglas County, NE, Sarpy County, NE, Washington County, NE
The radar
The Omaha radar (KOAX), 46 km from the middle of the area, began a volume at 03:02 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Omaha, NE (KOAX), launched 00:00Z, 3.0 hours before the alert went out and 46 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2165 J/kg
- Mixed-layer CIN
- -14 J/kg
- Mixed-layer LCL
- 1003 m above ground
- 0-6 km bulk shear
- 26 kt
- 0-1 km storm-relative helicity
- 189 m²/s²
- 0-3 km storm-relative helicity
- 400 m²/s²
- Significant tornado parameter
- 2.8
- Supercell composite
- 15.4
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Omaha, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 23, 3:50 PM CDT, 6 hours 11 minutes earlier.
Area forecast discussion, Aug 23, 3:50 PM CDT, 6 hours 11 minutes before
Area Forecast Discussion National Weather Service Omaha/Valley NE 350 PM CDT TUE AUG 23 2016 .SHORT TERM...(tonight through Friday) Issued at 345 PM CDT TUE AUG 23 2016 Question whether thunderstorms will redevelop late this afternoon/evening is initial concern...followed by pcpn chances in the rest of the near term periods. Anticipated severe weather threat not looking all that good at the moment. Recent sfc obs reveal little in the way depicting a warm front upon which the last several runs of the RAP13 has been advertising convection would erupt. Current 88D mosaic is showing isolated cells over nern KS and well as a few within our IA CWA...but it appears now the threat for scattered TSRA development within the CWA has diminished significantly with focus for convection more to the north associated with potent vort max lifting into srn MN. However...trend over the last hour has been CU field organizing along with cluster of cells invof the srn CWA. Will therefore focus evening POPs south...then the rest of tonight carry token 20s tonight with focus mainly over the ern CWA. In regards to pcpn activity Wednesday afternoon/night...a cold front dropping through the CWA will slow and become near stationary in the vicinity of the srn CWA. Environment will be moisture rich during this time...and with prolonged mid layer ageostrophic lift generous rainfall accumulations could be realized along and south of I-80 by events end early Thursday morning. .LONG TERM...(Friday night through Tuesday) Issued at 345 PM CDT TUE AUG 23 2016 Pcpn chances are pretty much in place through the majority of the extended periods. Beginning Friday night a lifting warm front in conjunction with llvl jet/strong theta-E advection is progged to induce TSRA over the CWA. Passing vort max helps displace best moisture/forcing just a bit to the east then on Saturday. Thereafter...confidence pertaining to pcpn chance is low at best. Therefore will maintain token POPs the remainder of the fcst pd. && .AVIATION...(18Z TAFS for KOFK...KLNK and KOMA.) Issued at 1232 PM CDT TUE AUG 23 2016 MVFR ceilings continue to work through the TAF sites this morning, but these will likely scatter this afternoon and lift to near or above 3000 feet. Have removed all mention of rain/thunder from the TAF forecast due to uncertainty in redevelopment this afternoon, and expected isolated nature if anything does occur. Surface cold front will move through all 3 TAF sites overnight and switch the winds to the northwest. We may see some additional MVFR ceilings overnight tonight and into Wednesday morning. && .OAX Watches/Warnings/Advisories... NE...None. IA...None. && SHORT TERM...DEE LONG TERM...DEE AVIATION...Boustead
Hazardous weather outlook, Aug 23, 4:46 PM CDT, 5 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE OMAHA/VALLEY NE 446 PM CDT TUE AUG 23 2016 IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034- 042>045-050>053-065>068-078-088>093-241200- MONONA-HARRISON-SHELBY-POTTAWATTAMIE-MILLS-MONTGOMERY-FREMONT- PAGE-KNOX-CEDAR-THURSTON-ANTELOPE-PIERCE-WAYNE-BOONE-MADISON- STANTON-CUMING-BURT-PLATTE-COLFAX-DODGE-WASHINGTON-BUTLER- SAUNDERS-DOUGLAS-SARPY-SEWARD-LANCASTER-CASS-OTOE-SALINE- JEFFERSON-GAGE-JOHNSON-NEMAHA-PAWNEE-RICHARDSON- 446 PM CDT TUE AUG 23 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST IOWA...WEST CENTRAL IOWA...EAST CENTRAL NEBRASKA...NORTHEAST NEBRASKA AND SOUTHEAST NEBRASKA. .DAY ONE...TONIGHT AND WEDNESDAY ISOLATED TO SCATTERED THUNDERSTORM DEVELOPMENT IS POSSIBLE ACROSS THE AREA LATE THIS AFTERNOON AND TONIGHT. THE MOST LIKELY TIME FOR SEVERE WEATHER WILL BE THROUGH 10 PM. ANY SEVERE WEATHER IS EXPECTED TO BE ISOLATED IN NATURE...WITH LARGE HAIL AND DAMAGING WINDS THE MAIN THREAT. LOCALLY HEAVY RAINFALL IS POSSIBLE WITH ANY SLOW MOVING THUNDERSTORM. THERE WILL BE A SLIGHT RISK FOR SEVERE STORMS AGAIN ON WEDNESDAY IN SOUTHEAST NEBRASKA AND SOUTHWEST IOWA AS A COLD FRONT STALLS ACROSS NORTHERN MISSOURI INTO NORTHEAST KANSAS. .DAYS TWO THROUGH SEVEN...WEDNESDAY NIGHT THROUGH TUESDAY THUNDERSTORM CHANCES RETURN FRIDAY INTO MONDAY WITH A GOOD CHANCE FOR STORMS FRIDAY NIGHT AND SATURDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL LIKELY NOT BE NEEDED TONIGHT. FOBERT
In the hours before
Local storm report, Aug 23, 9:13 PM CDT, 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
913 PM CDT TUE AUG 23 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0907 PM TSTM WND GST FREMONT 41.44N 96.49W
08/23/2016 E60 MPH DODGE NE STORM CHASER
ANOTHER SPOTTER ALSO REPORTED A FEW BRANCHES DOWN IN
FREMONT.
&&
VDEWALDLocal storm report, Aug 23, 9:23 PM CDT, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
923 PM CDT TUE AUG 23 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0917 PM TSTM WND GST FREMONT 41.44N 96.49W
08/23/2016 E70 MPH DODGE NE STORM CHASER
TREE LIMBS ALSO BLOWN DOWN.
&&
VDEWALDSpecial weather statement, Aug 23, 9:26 PM CDT, 35 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA 926 PM CDT TUE AUG 23 2016 NEZ051>053-240315- DOUGLAS NE-SAUNDERS NE-SARPY NE- 926 PM CDT TUE AUG 23 2016 ...SIGNIFICANT WEATHER ADVISORY FOR DOUGLAS...WESTERN SARPY AND EAST CENTRAL SAUNDERS COUNTIES UNTIL 1015 PM CDT... AT 925 PM CDT...DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 6 MILES NORTH OF ELKHORN TO 4 MILES SOUTH OF MEAD. MOVEMENT WAS EAST AT 25 MPH. WINDS OF 40 TO 50 MPH WILL BE POSSIBLE WITH THESE STORMS. LOCATIONS IMPACTED INCLUDE... OMAHA...GRETNA...VALLEY...YUTAN...WATERLOO...MEAD...ELKHORN... MILLARD...BENNINGTON...BOYS TOWN...ITHACA...LESHARA... TWO RIVERS STATE RECREATION AREA...KOA CAMPGROUND AND CHALCO. THIS INCLUDES THE FOLLOWING HIGHWAYS... HIGHWAY 275 IN NEBRASKA NEAR MILE MARKER 167. HIGHWAY 75 IN NEBRASKA NEAR MILE MARKER 99. HIGHWAY 92 IN NEBRASKA BETWEEN MILE MARKERS 459 AND 466. INTERSTATE 80 IN NEBRASKA BETWEEN MILE MARKERS 430 AND 440...AND NEAR MILE MARKER 446. LAT...LON 4138 9596 4104 9623 4115 9654 4138 9640 TIME...MOT...LOC 0225Z 265DEG 21KT 4138 9623 4116 9647 DEWALD
Local storm report, Aug 23, 9:41 PM CDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
941 PM CDT TUE AUG 23 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0940 PM FLASH FLOOD BLAIR 41.54N 96.14W
08/23/2016 WASHINGTON NE TRAINED SPOTTER
NUMEROUS ROADS CLOSED IN AND AROUND BLAIR. HIGHWAY 133 IS
CLOSED NEAR HIGHWAY 30. COUNTY ROADS P29 AND P26 ALSO ARE
CLOSED DUE TO HIGH WATER.
&&
VDEWALDSpecial weather statement, Aug 23, 9:45 PM CDT, 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
945 PM CDT TUE AUG 23 2016
IAZ055-069-NEZ044-045-051>053-067-240330-
HARRISON IA-POTTAWATTAMIE IA-DODGE NE-DOUGLAS NE-CASS NE-
WASHINGTON NE-SAUNDERS NE-SARPY NE-
945 PM CDT TUE AUG 23 2016
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN HARRISON...WESTERN
POTTAWATTAMIE...DOUGLAS...SOUTHEASTERN DODGE...NORTHEASTERN CASS...
SOUTHERN WASHINGTON...SARPY AND EASTERN SAUNDERS COUNTIES UNTIL 1030
PM CDT...
AT 945 PM CDT...DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS ALONG
A LINE EXTENDING FROM 4 MILES EAST OF MISSOURI VALLEY TO NEAR
ASHLAND. MOVEMENT WAS EAST AT 30 MPH.
WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THESE STORMS.
LOCATIONS IMPACTED INCLUDE...
OMAHA...COUNCIL BLUFFS...BELLEVUE...FREMONT...PAPILLION...LA VISTA...
BLAIR...RALSTON...GRETNA...MISSOURI VALLEY...VALLEY...LOGAN...
SPRINGFIELD...ARLINGTON...YUTAN...FORT CALHOUN...WATERLOO...MEAD...
KENNARD AND INGLEWOOD.
THIS INCLUDES THE FOLLOWING HIGHWAYS...
HIGHWAY 275 IN NEBRASKA BETWEEN MILE MARKERS 153 AND 167.
HIGHWAY 30 IN IOWA BETWEEN MILE MARKERS 1 AND 5.
HIGHWAY 30 IN NEBRASKA BETWEEN MILE MARKERS 423 AND 450.
HIGHWAY 75 IN NEBRASKA BETWEEN MILE MARKERS 82 AND 117.
HIGHWAY 77 IN NEBRASKA BETWEEN MILEMARKERS 104 AND 117.
HIGHWAY 92 IN NEBRASKA BETWEEN MILE MARKERS 456 AND 466.
INTERSTATE 29 BETWEEN MILE MARKERS 50 AND 82.
INTERSTATE 80 IN IOWA BETWEEN MILE MARKERS 1 AND 3.
INTERSTATE 80 IN NEBRASKA BETWEEN MILE MARKERS 430 AND 454.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY
LEAD TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH
FLOODED ROADWAYS.
&&
LAT...LON 4166 9558 4106 9596 4107 9643 4146 9658
4167 9588
TIME...MOT...LOC 0245Z 263DEG 24KT 4156 9582 4107 9633
DEWALDSpecial weather statement, Aug 23, 9:57 PM CDT, 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
957 PM CDT TUE AUG 23 2016
NEZ033-240330-
CUMING NE-
957 PM CDT TUE AUG 23 2016
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN CUMING AND
SOUTHWESTERN BURT COUNTIES UNTIL 1030 PM CDT...
AT 957 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 4
MILES SOUTH OF WEST POINT...OR 40 MILES NORTHEAST OF
COLUMBUS...MOVING EAST AT 30 MPH.
NICKEL SIZE HAIL AND WINDS IN EXCESS OF 30 MPH WILL BE POSSIBLE WITH
THIS STORM.
LOCATIONS IMPACTED INCLUDE...
WEST POINT.
THIS INCLUDES HIGHWAY 275 IN NEBRASKA BETWEEN MILE MARKERS 113 AND
123.
LAT...LON 4192 9657 4179 9655 4175 9656 4175 9682
4188 9687
TIME...MOT...LOC 0257Z 263DEG 24KT 4177 9672
DEWALDThe office that day
Everything else NWS Omaha, NE issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 23, 7:05 PM CDT | Severe Thunderstorm Warning | OAX | Butler, Seward | 40 min |
| Aug 23, 7:15 PM CDT | Severe Thunderstorm Warning | OAX | Douglas, Washington | 45 min |
| Aug 23, 7:30 PM CDT | Special Weather Statement | OAX | Burt | 45 min |
| Aug 23, 7:40 PM CDT | Severe Thunderstorm Warning | OAX | Washington | 50 min |
| Aug 23, 7:50 PM CDT | Tornado Warning | OAX | Washington | 25 min |
| Aug 23, 8:00 PM CDT | Flash Flood Warning | OAX | Washington | 6 hr |
| Aug 23, 8:15 PM CDT | Severe Thunderstorm Warning | OAX | Washington | 45 min |
| Aug 23, 8:21 PM CDT | Special Weather Statement | OAX | Dodge | 39 min |
| Aug 23, 8:30 PM CDT | Severe Thunderstorm Warning | OAX | Dodge | 21 min |
| Aug 23, 9:01 PM CDT | Severe Thunderstorm Warning | OAX | Washington | 44 min |
| Aug 23, 9:12 PM CDT | Severe Thunderstorm Warning | OAX | Dodge, Washington | 33 min |
| Aug 23, 9:21 PM CDT | Flash Flood Warning | OAX | Burt, Dodge, Washington | 4 hr |
| Aug 23, 9:26 PM CDT | Special Weather Statement | OAX | Douglas | 49 min |
| Aug 23, 9:45 PM CDT | Special Weather Statement | OAX | Douglas, Sarpy, Washington | 45 min |
| Aug 23, 9:51 PM CDT | Areal Flood Advisory | OAX | Douglas, Washington | 4 hr |
| Aug 23, 9:57 PM CDT | Special Weather Statement | OAX | Cuming | 33 min |
| Aug 23, 10:34 PM CDT | Special Weather Statement | OAX | Colfax | 26 min |
| Aug 23, 10:54 PM CDT | Areal Flood Advisory | OAX | Douglas | 3 hr |
| Aug 23, 11:05 PM CDT | Areal Flood Advisory | OAX | Sarpy | 3 hr |
| Aug 23, 11:08 PM CDT | Special Weather Statement | OAX | Cass, Lancaster | 52 min |
| Aug 23, 11:23 PM CDT | Flash Flood Warning | OAX | Dodge, Douglas, Sarpy, Washington | 3 hr |
| Aug 23, 11:58 PM CDT | Flash Flood Warning | OAX | Cass, Lancaster, Saunders | 3 hr |
| Aug 24, 12:03 AM CDT | Special Weather Statement | OAX | Cass, Lancaster, Otoe | 42 min |
| Aug 24, 12:51 AM CDT | Special Weather Statement | OAX | Lancaster | 24 min |
| Aug 24, 2:45 AM CDT | Areal Flood Warning | OAX | Douglas | 6 hr |
| Aug 24, 4:00 AM CDT | Flash Flood Watch | OAX | Nemaha, Pawnee, Richardson | 16 hr |
| Aug 24, 4:37 PM CDT | Special Weather Statement | OAX | Gage | 23 min |
| Aug 24, 4:45 PM CDT | Severe Thunderstorm Warning | OAX | Gage, Johnson, Pawnee | 45 min |
| Aug 24, 5:29 PM CDT | Special Weather Statement | OAX | Johnson | 31 min |
| Aug 24, 5:45 PM CDT | Special Weather Statement | OAX | Nemaha | 30 min |
| Aug 24, 5:48 PM CDT | Special Weather Statement | OAX | Pawnee | 27 min |
| Aug 24, 6:09 PM CDT | Special Weather Statement | OAX | Nemaha | 36 min |
| Aug 24, 6:51 PM CDT | Special Weather Statement | OAX | Richardson | 9 min |
| Aug 24, 6:58 PM CDT | Severe Thunderstorm Warning | OAX | Richardson | 32 min |
| Aug 23, 7:10 PM CDT | Special Weather Statement | OAX | Monona | 50 min |
| Aug 23, 7:36 PM CDT | Severe Thunderstorm Warning | OAX | Monona | 39 min |
| Aug 23, 8:21 PM CDT | Flash Flood Warning | OAX | Monona | 3 hr |
| Aug 23, 10:27 PM CDT | Severe Thunderstorm Warning | OAX | Harrison, Mills, Pottawattamie, Shelby | 48 min |
| Aug 24, 12:07 AM CDT | Severe Thunderstorm Warning | OAX | Page | 28 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 2016Severe Thunderstorm Warnings in Nebraska, 2016Every severe thunderstorm warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.